Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 435, NWS Norman, OK

September 12, 2002Kingfisher County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 12, 2002, 4:40 PM CDT for Kingfisher County, Oklahoma. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2002, 4:40 PM CDT (21:40 UTC)
Expired
Sep 12, 2002, 5:30 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kingfisher County, OK

The radar

The Norman radar (KTLX), 84 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 4:45 PM CDTThunderstorm Wind 54 MKingfisher, OKWind was measured by the Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS54 KOUN 122140
SVROKC
OKC073-122230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGFISHER COUNTY IN CENTRAL OKLAHOMA

* UNTIL 530 PM CDT

* AT 439 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 
  JUST NORTHEAST OF KINGFISHER...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE DOVER AND KINGFISHER

WINDS TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

LAT...LON 3599 9798 3582 9798 3579 9769 3603 9768

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:00 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 12, 2:00 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT THU SEP 12 2002

MAJORITY OF THE FORECAST AREA ALREADY MOIST AND RELATIVELY COOL
BELOW 700 MB. VERTICAL THERMODYNAMIC PROFILE EXPECTED TO BECOME MORE
SIMILAR TO DDC AT 12Z AND EVENTUALLY NEARLY MOIST ADIABATIC OVER THE
NEXT 48 HOURS AS LIFT ASSOCIATED WITH LONG WAVE TROUGH OVER THE
ROCKIES PERSISTS. THIS SHOULD RESULT IN LESS LIFT REQUIRED OVER TIME
TO GENERATE PRECIPITATION OVER THE AREA. LATEST FORECAST WILL INCLUDE
THIS TREND WITH LOWEST POPS TONIGHT (20-30)...THEN AS HIGH AS 40 TO
50 PERCENT FRIDAY/FRIDAY NIGHT/SATURDAY. NOT CONFIDENT ENOUGH AT
THIS POINT TO GO ANY HIGHER THAN 50 PERCENT BUT DO BELIEVE THERE
WILL BE ONE OR MORE PERIODS OF RAIN/THUNDERSTORMS OVER THE AREA AT
SOME POINT UNTIL THE LONGWAVE TROUGH EVENTUALLY MOVES THROUGH THE
AREA. WILL LET FUTURE FORECAST SHIFTS IDENTIFY THESE AREAS AND TIMES
WITH GREATER ACCURACY AND CONFIDENCE.

MODEL CONSENSUS INDICATES A COLD FRONT ASSOCIATED WITH THE TROUGH
WILL MOVE INTO THE FORECAST AREA SATURDAY THEN THROUGH SOUTHEAST
OKLAHOMA SATURDAY NIGHT. A POPLESS FORECAST WILL RETURN TO THE AREA
ONCE THE COLD FRONT MOVES THROUGH. AN EXCEPTION COULD BE HIGH BASED
SHOWERS OR STRATIFORM RAIN DEVELOPING SLIGHTLY BEHIND THE COLD FRONT
AND LINKED TO MID/UPPER LEVEL ASCENT STILL ACCOMPANYING THE TROUGH.

ONLY MINOR ADJUSTMENTS WERE MADE AFTER SUNDAY. HAVE REALIGNED THE
ISOTHERMS TO A MORE NORTH/SOUTH DIRECTION WITH WESTERN OKLAHOMA THE
WARMEST AND HAVE TWEAKED THE OVERALL TEMPERATURES TO CORRESPOND MORE
WITH CLIMATOLOGY. NO POPS STILL INCLUDED FOR DAYS 4 THROUGH 7.

OKC   66  85  65  83 /  20  30  50  50
HBR   67  85  65  83 /  30  40  50  40
SPS   68  89  66  83 /  20  30  50  50
GAG   65  82  63  83 /  30  40  50  30
PNC   66  84  65  83 /  20  40  50  40
DUA   68  89  67  83 /  20  20  50  50

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, Sep 12, 12:08 PM CDT, 4 hours 32 minutes before
OKZ004>048-050>052-TXZ083>090-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1208 PM CDT THU SEP 12 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND
OVERNIGHT AS AN UPPER LEVEL STORM SYSTEM DRIFTS EAST FROM THE
SOUTHERN ROCKIES. HOWEVER...WITH INSTABILITY LIMITED AND WIND FIELDS
RELATIVELY WEAK ...NO SEVERE THUNDERSTORMS ARE EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 7 AM CDT FRI SEP 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 5 PERCENT.

OTHER HAZARDOUS WEATHER...NONE

026

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.